Hail, Midland
- When
- May 7, 4:20 PM CST
- Where
- Midland County, 15 mi SSW of Spraberry
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.717, -101.933
Quarter size hail was reported to have covered Highway 3095. Public report.
Isolated severe thunderstorms formed along a dryline, and affected parts of the eastern Permian Basin late in the day on the 7th. LP supercell structures were the primary convective mode.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Isolated severe thunderstorms formed along a dryline, and affected parts of the eastern Permian Basin late in the day on the 7th. LP supercell structures were the primary convective mode. Large hail to the size of baseballs along with a couple reports of damaging winds were recieved.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 1:49 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 249 PM CDT TUE MAY 7 2002 DRYLINE EXTENDING ALONG A LINE JUST WEST OF GAIL TO EAST OF MIDLAND TO JUST WEST OF FORT STOCKTON TO THE EASTERN BIG BEND. BELIEVE ANY LOCATIONS TO THE EAST OF THIS LINE ARE FAIR GAME FOR ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. WINDS BEHIND THE DRYLINE PICKING UP OUT OF THE SOUTHWEST AND WEST WHICH SHOULD PROPAGATE DRYLINE TO EASTERN FRINGE OF CWA IN NORTHEAST ZONES ...THEN TAILING INTO LOWER TRANS PECOS REGION BY 08/00Z. 7/18Z KMAF SOUNDING INDICATING MEAGER CAPE AND DECENT CIN. BEST MOISTURE CONVERGENCE THIS AFTERNOON RELEGATED TO LOWER TRANS PECOS...BUT COULD SEE A LITTLE BETTER CONVERGENCE IN EXTREME EASTERN PERMIAN BASIN AS DRYLINE MAKES IT/S MOVE. THINK THERE IS ENOUGH INSTABILITY FOR ISOLATED STORMS THESE LOCATIONS...BUT SEVERE POTENTIAL WILL PROBABLY BE PRETTY LIMITED DUE TO CAP STRENGTH AND WEAK CONVERGENCE. WILL KEEP FORECAST DRY WEDNESDAY AS DRYLINE BACKS ONLY OVER PART OF EASTERN ZONES...THEN IS DRIVEN INTO CENTRAL TEXAS DURING THE DAY WEDNESDAY. MODELS IN GOOD AGREEMENT WITH NORTHERN U.S. SHORTWAVE TROUGH AND ANTICYCLOGENESIS IN IT/S WAKE. PREFER ETA/ECMWF SOLUTION AS FAR AS FRONTAL BOUNDARY MOVEMENT THROUGH AREA THURSDAY... ESPECIALLY SINCE AVN BACKED OFF THIS FURTHER SOUTH SOLUTION. THIS SCENARIO WILL COOL MOST LOCATIONS AROUND 10 DEGREES...AND WILL KEEP DRY FORECAST GOING WITH BOUNDARY FURTHER SOUTH THAN AVN. MOISTURE ADVECTS NORTHWEST THURSDAY NIGHT...SETTING UP LOW ORDER POPS FRIDAY THAT ARE ALREADY IN ZONES. IN THE EXTENDED...DRYLINE DEVELOPS SATURDAY AND MIXES EAST UNDER INFLUENCE OF PASSING SHORTWAVE TROUGH IN SOUTHWEST FLOW ALOFT. THEREFORE...WILL LEAVE POPS GOING SATURDAY AND WARM TEMPERATURES A BIT. AVN COMING AROUND TO DEEPER SOLUTION OF ECMWF WITH THE NEXT NORTHWEST U.S. SHORTWAVE TROUGH. WILL LEAVE MINIMAL POPS GOING SUNDAY AND MONDAY AS IT APPEARS WE MAY HAVE ANOTHER FRONT IN AREA AND SOME UPPER SUPPORT. RETURNING LOW LEVEL MOISTURE AND POSSIBLE DRYLINE SETTING UP AGAIN WILL KEEP MINIMAL POPS IN TUESDAY. PRELIM TEMPS/POPS BELOW... MAF 63/93/56/79 -000 LSA 58/92/53/75 -000 6R6 69/97/62/84 1-00 MRF 52/86/48/78 -000 CNM 59/94/56/78 0000 .MAF... TX...NONE. NM...NONE. AKL
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT TUE MAY 7 2002 .SYNOPSIS... A WARM AND MOIST AIRMASS ALONG AND EAST OF THE DRYLINE...LOCATED FROM GAIL TO MIDLAND TO FORT STOCKTON TO LAJITAS...WILL BE THE FOCUS FOR ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS. WEST OF THIS DRYLINE...ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO...FIRE WEATHER CONCERNS REMIAN HIGH TUESDAY NIGHT AND ON WEDNESDAY DUE TO LOW RELATIVE HUMIDITIES...WARM TEMPERATURES...AND INCREASING WINDS ON WEDNESDAY AFTERNOON. .THREATS... .SEVERE WEATHER... ISOLATED STRONG TO SEVERE THUNDERSTORMS...A FEW WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND EAST OF A GAIL TO MIDLAND TO FORT STOCKTON TO LAJITAS LINE. ANY STORMS THAT DEVELOP ARE LIKELY TO WEAKEN SHORTLY AFTER SUNSET. FIRE WEATHER... RECENT WARM TEMPERATURES AND DROUGHT CONDITIONS HAVE RESULTED IN EXTREME FIRE DANGER ACROSS THE MOUNTAINS AND ADJACENT PLAINS. OPEN FLAMES ARE DISCOURAGED.
The Midland/Odessa radar (KMAF), 35 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported to have covered Highway 3095. Public report.
Storm spotters reported golfball size hail on Highway 137...5 miles south of the intersection with Highway 158 in Glasscock County.
Storm spotters reported large hail ranging in size from golballs to baseballs south of Garden City on Highway 33.
A large tree was blown down by damaging thunderstorm winds...blocking parts of Highway 158.
Local television media reported dime size hail on FM 1379.
Storm spotters reported golfball size hail just south of the Howard and Glasscock County line on Highway 33.
Storm spotters reported golfball size hail just north of the Howard and Glasscock County line on Highway 33.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295535, 5295522, 5295523, 5295524, 5295525, 5295526, 5295533, 5295527, 5295528, 5295529, 5295530, 5295534, 5295531, 5295532.